chears round logo 2 png.png
CHEARS News Room
Author's Profile

------

Labeling Changes for Benzodiazepines

24 September 2020

The U.S. Food and Drug Administration announced today in a Drug Safety Communication that it is requiring an update to the Boxed Warning, the agency’s most prominent safety warning, and requiring class-wide labeling changes for benzodiazepines to include the risks of abuse, misuse, addiction, physical dependence and withdrawal reactions to help improve their safe use.


In 2019, an estimated 92 million benzodiazepine prescriptions were dispensed from U.S. outpatient pharmacies, with alprazolam (38%) being the most common followed by clonazepam (24%) and lorazepam (20%). In 2018, an estimated 50% of patients dispensed oral benzodiazepines received them for two months or longer. Most benzodiazepines are recommended for use for periods of weeks or months. Benzodiazepines are important approved treatment options for generalized anxiety disorder, insomnia, seizures, social phobia and panic disorder. They are also used as premedication before some medical procedures. The dose, frequency and duration of treatment vary depending on the patient, the particular benzodiazepine being prescribed and the medical condition that the drug is being used to treat.


“While benzodiazepines are important therapies for many Americans, they are also commonly abused and misused, often together with opioid pain relievers and other medicines, alcohol and illicit drugs,” said FDA Commissioner Stephen M. Hahn, M.D. “We are taking measures and requiring new labeling information to help health care professionals and patients better understand that while benzodiazepines have many treatment benefits, they also carry with them an increased risk of abuse, misuse, addiction and dependence.”


Physical dependence can occur when benzodiazepines are taken steadily for several days to weeks. Patients who have been taking a benzodiazepine for weeks or months can have withdrawal signs and symptoms when the medicine is discontinued abruptly or continued in lower doses to avoid withdrawal. Stopping benzodiazepines abruptly or reducing the dosage too quickly can result in acute withdrawal reactions, including seizures, which can be life-threatening. Prior to stopping benzodiazepines, patients should talk to their health care provider to develop a plan for slowly tapering the medication.


In addition to requiring an update to the Boxed Warning, the FDA is requiring other changes to the Warnings and Precautions, Drug Abuse and Dependence and Patient Counseling Information sections of the prescribing information for all benzodiazepine products. The agency is also requiring revisions to the existing patient Medication Guides for these medicines to help educate patients and caregivers about these risks.

15
It will be great, if you share your view on above write-up. 

Your content has been submitted. Please refresh page to see comment

Submit
Polycystic Ovarian Syndrome

27 April 2022

Polycystic Ovarian Syndrome

Breast augmentation surgery

18 April 2022

Breast augmentation surgery

Triosomy 21 : Down's Syndrome

13 April 2022

Triosomy 21 : Down's Syndrome